Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 78, NWS Raleigh, NC

July 12, 2005Halifax County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 12, 2005, 5:30 PM EDT for Halifax County, North Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2005, 5:30 PM EDT (21:30 UTC)
Expired
Jul 12, 2005, 6:11 PM EDT
In force
41 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Halifax County, NC

The radar

The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:39 PM EDTHAIL 1.757 Nw Enfield, NCTREE DOWN ALSO ON ROUTE 561 AND TANNER ROAD VIA PUBLIC REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1446 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 122130
SVRRAH
NCC083-122215-
/O.NEW.KRAH.SV.W.0078.050712T2130Z-050712T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
530 PM EDT TUE JUL 12 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALIFAX COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 615 PM EDT

* AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BEAVERDAM...OR ABOUT 14 MILES SOUTH OF
  ROANOKE RAPIDS. MOVING SOUTHEAST AT 20 MPH. PENNY SIZED HAIL AND
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ENFIELD...
  CROWELLS CROSSROADS...
  DUNNS STORE...
  SCOTLAND NECK...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3605 7753 3608 7753 3609 7755 3610 7760
      3613 7764 3615 7769 3614 7770 3624 7780
      3636 7766 3614 7733 3603 7747

$$

WSS
3 follow-up statements
000 
WWUS52 KRAH 122140
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
539 PM EDT TUE JUL 12 2005

NCC083-122215-
/O.CON.KRAH.SV.W.0078.000000T0000Z-050712T2215Z/
HALIFAX NC-
539 PM EDT TUE JUL 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM EDT FOR 
HALIFAX COUNTY...

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS 
LOCATED NEAR BEAVERDAM OR NEAR EXIT 160 ON I-95...WHICH IS ABOUT 13 
MILES SOUTH OF ROANOKE RAPIDS. THIS STORM WAS MOVING SE AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...ENFIELD...DELAMR AND 
CROWELLS CROSSROADS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3605 7753 3608 7753 3609 7755 3610 7760
      3613 7764 3615 7769 3614 7770 3624 7780
      3636 7766 3614 7733 3603 7747

$$

WSS
000 
WWUS52 KRAH 122203
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
601 PM EDT TUE JUL 12 2005

NCC083-122215-
/O.CON.KRAH.SV.W.0078.000000T0000Z-050712T2215Z/
HALIFAX NC-
601 PM EDT TUE JUL 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM EDT FOR 
HALIFAX COUNTY...

AT 559 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF 
PRODUCING PENNY SIZE HAIL AND WIND GUSTS NEAR 60 MPH.  THIS STORM 
WAS LOCATED SOUTH OF  BEAVERDAM...OR ABOUT 15 MILES SOUTH OF ROANOKE 
RAPIDS...MOVING SOUTHEAST AT 10 MPH. THIS STORM HAS PRODUCED GOLF 
BALL SIZE HAIL JUST WEST OF I-95 OFF EXIT 160.

LAT...LON 3605 7753 3608 7753 3609 7755 3610 7760
      3613 7764 3615 7769 3614 7770 3624 7780
      3636 7766 3614 7733 3603 7747

$$

WSS
000 
WWUS52 KRAH 122211
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
609 PM EDT TUE JUL 12 2005

NCC083-122219-
/O.CAN.KRAH.SV.W.0078.000000T0000Z-050712T2215Z/
HALIFAX NC-
609 PM EDT TUE JUL 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR HALIFAX COUNTY IS CANCELLED...


THE STORM THAT PROMPTED THE WARNING FOR HALIFAX COUNTY HAS WEAKENED 
BELOW SEVERE CRITERIA. HOWEVER...THE STORM IS STILL CAPABLE OF 
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS NEAR 40 
MPH AND VERY HEAVY RAINFALL THROUGH 645 PM.


LAT...LON 3605 7753 3608 7753 3609 7755 3610 7760
      3613 7764 3615 7769 3614 7770 3624 7780
      3636 7766 3614 7733 3603 7747

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:33 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 12, 3:33 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
333 PM EDT TUE JUL 12 2005

.SYNOPSIS...
WEAK SURFACE TROUGH ANALYZED OVER THE COASTAL PLAIN WITH HIGH DEW
POINTS THERE NEAR 75.  HIGHEST MOISTURE FLUX CONVERGENCE ON MSAS IN
VICINITY OF THE WEAK SURFACE TROUGH...AND WIDELY SCATTERED STORMS
OCCURRED THIS AFTERNOON AHEAD OF THE TROUGH AND IN THE AXIS OF
CONVERGENCE JUST BEHIND THE MOIST SHEAR AXIS ALOFT AND SOME
DIFFERENTIAL HEATING.  FARTHER WEST...CIRCULATION REMNANTS OF DENNIS
CONTINUE OVER THE SOUTHERN ILLINOIS AND INDIANA BORDER WITH TROUGHS
LIKE SPOKES ON A WHEEL AROUND THE SURFACE LOW.  DIFFLUENCE ALOFT
ANALYZED ON THE 250MB UPPER AIR CHART FROM 12Z THIS MORNING WITH
MINOR COOLING TO OUR SOUTHWEST AT 700MB.  WEAK RIDGING OVER THE
FAR SOUTHEAST.
&&

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
FAIRLY STAGNANT SURFACE AND UPPER PATTERN DURING THE SHORT-TERM
PERIOD.  DRIFT OF UPPER LOW FROM DENNIS WOBBLES AROUND THE WEST PART
OF THE OHIO VALLEY WITH WEAK MID-LEVEL SHORTWAVES MOVING THROUGH
EACH AFTERNOON AND EVENING.  FAIRLY INTERESTING HOW BOTH THE NAM AND
THE GFS FORECAST NOCTURNAL LIFT LATER TONIGHT AND WEDNESDAY NIGHT...
WITH RELATIVE MINS OF LIFT AND LOW-LEVEL CONVERGENCE DURING THE DAY
WEDNESDAY.  GIVEN THE AVAILABLE MOISTURE...GFS AND NAM SUPPORTIVE OF
PRECIPITABLE WATER VALUES AROUND 2 INCHES WITH THE GFS AS HIGH AS
NEARLY 2.4 INCHES...AND MODEL SOUNDINGS SHOWING LITTLE CHANGE IN THE
PROFILE DURING THE DAY OR AT NIGHT THROUGH THE SHORT TERM...
CONDITIONALLY UNSTABLE AIR MASS EXISTS THROUGH FRIDAY NIGHT AND
BEYOND.  WEAK SHORTWAVES WILL MOVE THROUGH THE TENNESSEE VALLEY AND
THE CAROLINAS AROUND THE UPPER LOW FROM DENNIS...AND THOUGH SURFACE
CONVERGENCE IS WEAK...WITH THE AVAILABLE MOISTURE AND INSTABILITY...
EVEN SOME ELEVATED INSTABILITY AT NIGHT...IT WILL NOT TAKE MUCH TO
DEVELOP SCATTERED SHOWERS AND THUNDERSTORMS.  WITH BOTH THE GFS AND
NAM SUPPORTIVE OF QPF VIRTUALLY EVERY PERIOD...HAVE NOT TRIED TO
TIME CHANCES OF PRECIPITATION VERY MUCH THIS FORECAST PACKAGE.  IN
GENERAL SHOWED THE LOWER CHANCES FRIDAY AND FRIDAY NIGHT WHERE THE
CONSENSUS OF THE GFS AND NAM SUPPORTED THE GREATEST STABILITY IN THE
SHORT TERM WHILE THE NAM FORECASTS MARGINAL 850MB THETA-E DRYING ON
FRIDAY BEFORE MOISTENING THINGS AGAIN BY SATURDAY.

TEMPERATURE FORECAST FAIRLY PERSISTENT DURING THE PERIOD...THINKING
THAT THE MOS VALUES AS LOW AS THE LOWER 80S IN SOME LOCATIONS ARE ON
THE LOW SIDE.  LOWER HIGHS POTENTIALLY DUE TO LENGTHY PERIODS OF
BROKEN AND OVERCAST CEILINGS ON THE MOS...BUT RELATIVE HUMIDITY
FIELDS FROM BOTH THE GFS AND THE NAM DO NOT TEND TO SUPPORT SUCH
CONSIDERABLE CLOUD COVER FOR SUCH A LONG TIME.  SHOWED A LITTLE MORE
SUN IN THE GRIDS PARTICULARLY DURING THE AFTERNOON HOURS...
ANTICIPATING STRATUS DEVELOPMENT AT NIGHT...MORE SO THAN FOG...DUE
TO DIURNAL INCREASE IN 925MB WINDS BETWEEN 06Z AND 12Z EACH NIGHT
AND BUFKIT MODEL SOUNDINGS WITH THE FOG SCHEME SHOWING MORE
POTENTIAL FOR STRATUS THAN FOG.  THANKS AGAIN TO GSP FOR AFTERNOON
COLLABORATION.

&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...
FEW CHANGES TO EXTENDED RANGE FORECAST WITH THE CORE OF THE REMAINS
OF DENNIS TO REMAIN IN THE OH/UPPER MS VALLEY BEFORE GETTING
ABSORBED INTO A NORTHERN STREAM TROUGH AND A BUILDING SOUTHEAST
RIDGE DURING THE EXTENDED PERIOD. THIS PATTERN WILL RESULT IN A
FORECAST THAT WILL EMPHASIZE DIURNALLY FOCUSED CONVECTION IN THE LOW
CHANCE RANGE THROUGH THE PERIOD. TEMPERATURES SHOULD REMAIN FAIRLY
CONSISTENT THROUGH PERIOD...GENERALLY WITHIN A FEW DEGREES OF NORMAL.

EXTENDED FCST BASED ON HPC GUIDANCE WITH GFS BACKGROUND. MADE SOME
MINOR DOWNWARD ADJUSTMENTS TO MAX TEMPS TO ACCOUNT FOR CONSIDERABLE
CLOUDINESS ALONG WITH SOME MINOR ADJUSTMENTS TO THE WINDS TO ACCOUNT
FOR DIURNAL PATTERNS.
&&

.AVIATION...
AREA OF SCT CONVECTION MOVING ACROSS EASTERN HALF OF CWA WILL
PRODUCE BRIEF PERIOD OF IFR-MVFR CONDITIONS THIS AFTERNOON...
OTHERWISE VFR-MVFR CONDITIONS SHOULD PREVAIL. AFTER DIURNAL
CONVECTION AND CLOUDINESS WANES THIS EVENING CEILINGS GOING VFR AT
ALL SITES. VISIBILITIES GO MVFR WELL AFTER MIDNIGHT WITH FOG ALONG
WITH A CHANCE OF IFR CEILINGS LATE AS STRATUS DEVELOPS.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...
SHORT TERM...DJF
LONG TERM...BLAES
AVIATION...BLAES
Hazardous weather outlook, Jul 12, 3:56 AM EDT, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
356 AM EDT TUE JUL 12 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-130800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
356 AM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM ARE EXPECTED ACROSS
THE AREA... ESPECIALLY WESTERN SECTIONS... THIS AFTERNOON INTO
THIS EVENING... HOWEVER NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE RISK OF SCATTERED SHOWERS AND A FEW STORMS WILL PERSIST. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GIH

In the hours before

Special weather statement, Jul 12, 2:12 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
212 PM EDT TUE JUL 12 2005

NCZ042-043-078-121915-
JOHNSTON-WAYNE-WILSON-
212 PM EDT TUE JUL 12 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS WILSON...JOHNSTON AND WAYNE
COUNTIES THROUGH 315 PM EDT...

AT 212 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MICRO...OR ABOUT 7 MILES NORTHEAST OF SMITHFIELD...MOVING EAST AT 15
MPH. ANOTHER STORM WAS LOCATED NEAR BENTONVILLE...MOVING INTO WAYNE
COUNTY.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...KENLY...WATSON
CROSSROADS...LUCAMA...FREMONT...BLACK CREEK...AND GOLDSBORO.

GUSTY WINDS UP TO 40 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

DGS
Special weather statement, Jul 12, 4:25 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
425 PM EDT TUE JUL 12 2005

NCZ010-011-122130-
HALIFAX-WARREN-
425 PM EDT TUE JUL 12 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN AND HALIFAX COUNTIES
THROUGH 530 PM EDT...

AT 425 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS BETWEEN
WARRENTON AND ROANOKE RAPIDS...MOVING EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE LITTLETON...ROANOKE
RAPIDS...AIRLIE...SUMMIT...RHEASVILLE...ROSEMARY...SOUTH WELDON.

GUSTY WINDS UP TO 40 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME
DOWN TREES AND POWER LINES ARE POSSIBLE. SOME FLOODING OF ROADS WILL
ALSO BE POSSIBLE...INCLUDING HIGHWAY 158.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING
AREAS...CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED.

DGS
Special weather statement, Jul 12, 5:26 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
526 PM EDT TUE JUL 12 2005

NCZ011-028-122230-
EDGECOMBE-HALIFAX-
526 PM EDT TUE JUL 12 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX AND NORTHERN
EDGECOMBE COUNTIES THROUGH 630 PM EDT...

AT 526 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BEAVERDAM...OR ABOUT 13 MILES SOUTH OF ROANOKE RAPIDS...MOVING
SOUTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ENFIELD...CROWELLS
CROSSROADS...DUNNS STORE...SCOTLAND NECK...WHITES FORK...AND...
LAWRENCE...HOBGOOD...AND...PALMYRA.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. IN
ADDITION...VERY HEAVY RAIN WILL OCCUR WITH THE STORM. RAINFALL
AMOUNTS BETWEEN ONE AND TWO INCHES WILL OCCUR IN LESS THAN AN HOUR.
THIS WILL RESULT IN BRIEF FLOODING OF ROADS AND POOR DRAINAGE AREAS.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:43 PM EDTSevere Thunderstorm WarningRAHWilson21 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.